Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Thyroid Diseases

Birth Control Pill and Thyroid Hormone Dose

05/19/2006

Question:

I am a 30 year old female who has been treated for hypothyroidism for the past 6 years. My Levoxyl dosage has increased from 75-125MCG over the years (currently on 125MCG). During this time I was also on Ortho Tri-Cyclen. In February, I decided to go off the pill to allow my body time to adjust before trying to get pregnant. I happened to have my thyroid tested right before I went off the pill and all was well with my TSH at 1.78. At the end of April, I was due for my physical and had a full blood work-up. Surprising, in just two months, my TSH level had dropped to 0.08 and I was showing elevated AST and ALT levels. My doctor (an Internist) is now going to put me on a lower dose of Levoxyl and is also sending me for a sonogram. I questioned whether she thought no longer being on the pill had something to do with these changes, and she didn`t think so. From what I`ve read on the internet, my theory is that perhaps no longer having an increase of estrogen in my system from the pill, there is extra thyroid hormone around, so less TSH is needed. Additionally, the synthetic thyroid hormones are being processed by my liver which is leading to an increase in the liver enzymes. Does this theory hold any relevance? Do you recommend getting a referral to see an endocrinologist?

Answer:

You are right about the change in the thyroid hormone dose.  The estrogen in the birth control pills stimulates the liver to make extra thyroid biding globulin, which binds extra thyroid hormone and increases the dose you need to keep your free hormone levels normal.  Sometimes (not always) when you stop birth control pills, the drop in your thyroid binding globulin results in less of a need for thyroid hormone and you need to decrease your dose.  However, I can't see any reason why stopping birth control pills should increase your ALT and AST.

For more information:

Go to the Thyroid Diseases health topic, where you can:

Response by:

Thomas A Murphy, MD, FACP, FACE Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University